Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 7, NWS State College, PA

June 20, 2018Cambria County, Somerset County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jun 20, 2018, 2:44 PM EDT for Cambria County, Somerset County, Pennsylvania. It was in force for 4 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2018, 2:44 PM EDT (18:44 UTC)
Expired
Jun 20, 2018, 6:45 PM EDT
In force
4 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Cambria County, PA, Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 110 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 4:45 PM EDTHEAVY RAIN 3.85Laurel Summit, PA
Jun 20, 4:53 PM EDTFLASH FLOOD1 Ne Glade, PAFLOODED ROADWAY AND UNPASSABLE BRIDGE ON CORNERSTONE RD AT HUCKLEBERRY HWY (ROUTE 160).
Jun 20, 4:55 PM EDTFLASH FLOODListie, PASWIFT WATER RESCUE OCCURRING AT THE INTERSECTION OF CIDER MILL RD AND KLONDIKE RD.
Jun 20, 5:00 PM EDTHEAVY RAIN 2.18Somerset, PA
Jun 20, 5:22 PM EDTFLASH FLOOD1 Sw Sipesville, PABRIDGE UNDER WATER IN THE AREA OF 1019 E BAKERSVILLE EDIE RD IN LINCOLN TWP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 129 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

225 
WGUS51 KCTP 201844
FFWCTP
PAC021-111-202245-
/O.NEW.KCTP.FF.W.0007.180620T1844Z-180620T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
244 PM EDT WED JUN 20 2018

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Central Somerset County in south central Pennsylvania...
  Southwestern Cambria County in central Pennsylvania...

* Until 645 PM EDT..

* At 240 PM EDT Doppler radar indicated heavy rain approaching the 
  area. With recent heavy rains this morning, this additional 
  rainfall could trigger flash flooding across the warned area. 

* Some locations that may experience flooding include...
  Johnstown, Somerset, Westmont, Windber, Belmont, Southmont, Berlin,
  Friedens, Boswell, Davidsville, Central City, Paint, Jerome, Scalp
  Level, Acosta, New Centerville, Tire Hill, Elim, Rockwood and
  Jennerstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most 
flood deaths occur in vehicles.

&&

LAT...LON 3996 7935 4009 7926 4012 7921 4011 7919
      4012 7917 4016 7916 4018 7913 4020 7913
      4034 7901 4018 7869 4008 7873 4006 7876
      4003 7876 3983 7892

$$

CR
1 follow-up statement
713 
WGUS71 KCTP 202002
FFSCTP

Flash Flood Statement
National Weather Service State College PA
402 PM EDT WED JUN 20 2018

PAC021-111-202245-
/O.CON.KCTP.FF.W.0007.000000T0000Z-180620T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Somerset PA-Cambria PA-
402 PM EDT WED JUN 20 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR
CENTRAL SOMERSET AND SOUTHWESTERN CAMBRIA COUNTIES...

At 401 PM EDT, Doppler radar indicated heavy rain across the warned 
area.  Flooding has been reported in the area with multiple roads 
closed.  With more rainfall expected in the next hour, additional 
flooding is expected.

Some locations that will experience flooding include...
Johnstown, Somerset, Westmont, Windber, Belmont, Southmont, Berlin,
Friedens, Boswell, Davidsville, Central City, Paint, Jerome, Scalp
Level, Acosta, New Centerville, Tire Hill, Elim, Rockwood and
Jennerstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3996 7935 4009 7926 4012 7921 4011 7919
      4012 7917 4016 7916 4018 7913 4020 7913
      4034 7901 4018 7869 4008 7873 4006 7876
      4003 7876 3983 7892

$$

CR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 2:41 PM EDT, 3 minutes earlier.

Area forecast discussion, Jun 20, 2:41 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service State College PA
241 PM EDT Wed Jun 20 2018

.SYNOPSIS...
Rain and thunderstorms will impact central Pennsylvania
through this evening, with an isolated risk of flash flooding
across the southern tier. After a dry and pleasant Thursday,
rounds of showers and thunderstorms will return Friday into the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
*Isolated flash flooding possible through this evening across
 parts of south central Pennsylvania

A stalled front draped west to east from the Front Range across
the central Plains/mid-Mississippi Valley into the Ohio Valley
and mid-Atlantic will focus rounds of rain and thunderstorms
through tonight across central PA. Laurel Highlands have been
the hot spot through early afternoon with persistent showers and
isolated thunderstorms tracking across central and northern
portions of Somerset and Bedford Counties. Many of these areas
have been primed for flash flooding should higher intensity
rainfall redevelop across those areas...with 2"+ having fallen
from Armstrong County through portions of Somerset and Bedford
Counties. Upstream radar returns suggest that Flash Flood
Warnings may be imminent for some of the above areas in the next
half hour to 90 minutes. Activity will shift eastward throughout
the late afternoon and evening as sfc low ripples along the
frontal system draped across the southern tier of PA. Some
pockets of heavy rain should shift eastward toward the Lower
Susquehanna Valley later this evening with focused boundary
layer moisture convergence supporting secondary precip max
before showers taper down into early Thursday morning.

Widespread low clouds and areas of fog will be prevalent
Thursday morning as the system moves away and drier air advects
in aloft. Mins will range from the low 50s north to the muggy
mid 60s south.

&&

.SHORT TERM /THURSDAY/...
Wavy frontal boundary should sink far enough south to bring
fair and pleasant conditions on Thursday. The morning will be
cloudy with areas of fog central and south, but a nice afternoon
is on tap with lower humidity and increasing sunshine. Highs
will range from the low to mid 40s north to the lower 80s south.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
After fair weather Thursday night, the front will pivot and
lift back to the north on Friday with showers and thunderstorms
likely returning to the area through Friday night. Unsettled wx
continues expected this weekend with additional rounds of
showers and thunderstorms. Of the two weekend days, Saturday is
likely to be the wettest with localized downpours possible. High
pressure will bring an end the to stormy wx by Monday night.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Warm front and wave of low pressure moving from the Ohio Valley
east along the Mason-Dixon line will produce widespread MVFR
through this afternoon, with areas of IFR Cigs in rain of
varying intensity along with scattered thunderstorms. Showers
diminish through Wed night, but restrictions will remain in
place into early Thu.

.Outlook...

Thu...Early AM rain/cig and vsby reductions possible - mainly
across the SE half of Pa.

Fri...PM showers/cig reductions possible central mountains.

Sat-Sun...AM showers/cig reductions possible. Sct PM tsra
impacts possible.

Mon...Fair.

&&

.CLIMATE...
Astronomical summer begins Thursday, June 21st at 607 AM.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM EDT this evening for PAZ033>036.

&&

SYNOPSIS...DeVoir
NEAR TERM...DeVoir
SHORT TERM...DeVoir
LONG TERM...Steinbugl
AVIATION...DeVoir/Gartner
CLIMATE...
Hazardous weather outlook, Jun 20, 10:54 AM EDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1054 AM EDT Wed Jun 20 2018

PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-058-211500-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-
1054 AM EDT Wed Jun 20 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ024>028-056-057-059-063>066-211500-
Cambria-Blair-Huntingdon-Mifflin-Juniata-Perry-Dauphin-Lebanon-
Cumberland-Adams-York-Lancaster-
1054 AM EDT Wed Jun 20 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Localized flash flooding is possible Wednesday afternoon into
Wednesday night. Small streams, low water crossings, and poor
drainage and urban areas will be the most vulnerable to flooding. Be
aware of flood prone areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ033>036-211500-
Somerset-Bedford-Fulton-Franklin-
1054 AM EDT Wed Jun 20 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Localized flash flooding is possible Wednesday afternoon into
Wednesday night. Small streams, low water crossings, and poor
drainage and urban areas will be the most vulnerable to flooding. Be
aware of flood prone areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 10:00 AM EDTFlash Flood WatchCTPBedford, Franklin, Fulton, Somerset12 hr
Jun 20, 10:31 AM EDTAreal Flood AdvisoryCTPBedford119 min
Jun 20, 11:50 AM EDTAreal Flood AdvisoryCTPSomerset3 hr
Jun 20, 1:04 PM EDTAreal Flood AdvisoryCTPBedford, Somerset3 hr
Jun 20, 4:06 PM EDTFlash Flood WarningCTPBedford, Somerset3 hr
Jun 20, 4:25 PM EDTSpecial Weather StatementCTPBedford35 min
Jun 20, 5:07 PM EDTAreal Flood AdvisoryCTPBedford, Somerset113 min
Jun 20, 6:46 PM EDTAreal Flood WarningCTPSomerset6 hr
Jun 20, 6:58 PM EDTAreal Flood AdvisoryCTPBedford, Somerset6 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.